C-diff is on the rise in North Texas. If you are an MD, DO, Nurse Practitioner or Physician Assistant listen closely for patient complaints of acute diarrhea or frequent loose stools. Be careful not to compromise your patient’s normal intestinal flora by prescribing unnecessary antibiotics.
Learn More About Prevention for Clinicians >
To understand the best C-diff treatments, medical providers must first understand the triggers, signs and symptoms. Many patients get antibiotic associated-diarrhea, but CDI is different. The triggers, signs and symptoms of CDI get worse as the course of antibiotic therapy progresses. Sudden fever, 3 or more watery stools/day, severe abdominal cramping, and colitis may present.
It is most common among patients with other illnesses who have been subject to the prolonged use of antibiotics. When possible, avoid the main offenders; clindamycin, cephalosporins, monobactams, carbapenems, and floroquinolones. When they are clinically necessary discuss the signs and symptoms of CDI with your patients so CDI can be caught early and treated.
If you suspect that your patient has a CDI, order testing on unformed stool (those specimens that take the shape of the container). Your lab should be able to run a test for toxin A and B, and many can perform Polymerase Chain Reaction (PCR) test to confirm your diagnosis. PCR testing is expensive when compared to C-diff toxin testing, but when it’s available, it provides a higher sensitivity than the standard toxin testing.
The “gold standard” for identifying toxinogenic Clostridium difficile is the cell cytotoxicity test. A laboratory cell line is exposed to toxin B in fecal eluate. C-diff is confirmed when an antitoxin reverses the effects of the toxin on the cells. Alternatively, C-diff can be cultured and then tested for the presence of toxins. These methods are too slow to be of use in clinical decisions.
For those patients that suffer recurring bouts of C-diff there are studies showing success with Fecal Microbiota Transplant (FMT). This emerging treatment has been reported to offer a better than 90 percent success rate. FMT therapy involves infusing healthy family donor stools into the intestines of recurrent CDI patients.
Studies indicate that 1 or 2 out of every 100 CDI cases require surgery to remove the infected part of the intestines.
New preventatives are being studied including a vaccine against CDI, specific probiotics, antitoxin medications, and medications that shield GI flora against systemic antimicrobials; stay tuned.
• Ask patients for history of C-diff
• Be aware that some cases of diarrhea may be linked to C-diff
• Test for C-diff when patients have had frequent diarrhea while on, during or shortly after antibiotic therapy
• Isolate hospitalized patients with suspected or confirmed C-diff immediately
• Wear gloves when treating patients with C-diff even during short visits. (Neither soap nor hand sanitizer kills C-diff spores; don’t take them with you out of the room.)
• Stay aware of new C-diff treatments being developed and other forms of treatment that won’t involve dispensing antibiotics
• Don’t prescribe unnecessary antibiotics – About 50% of all antibiotics given are not needed, unnecessarily raising the risk of C-diff infections; tell your patients, it’s not worth the risk.
• Contact precautions for duration of diarrhea (extend contact precautions beyond duration of diarrhea, e.g., 48 hours)
• Regular cleaning and disinfection of all office patient care equipment
• Wash hands with soap and water after using the restroom
Use gloves to prevent Clostridium difficile transmission. Encourage all of your patients and staff to practice good hand hygiene. We can all help combat the spread of C-diff infections by washing our hands with soap and water whenever we use the bathroom. Remember, hand gel does nothing to stop the spread of this germ. You must rinse C-diff spores down the drain.